Recalled catheters are used for autotransfusion during cardiopulmonary bypass surgery. Another medical device maker is recalling a heparin-coated product amid fears that the drug could be contaminated. Earlier today, preventive. The recalled catheters are used for autotransfusion during cardiopulmonary bypass surgery.
Tainted heparin has been of concern since January, when Baxter International recalled nearly all its heparin injections in the US after some patients experienced extreme – and in some cases fatal – allergic reactions, including difficulty breathing, nausea, vomiting, excessive sweating, and rapidly falling blood pressure that was life threatening after being administered the products.
There have been similar recalls by other manufacturers of Chinese-sourced heparin in 11 other countries, including Denmark, Italy, France Germany and Japan. In the US, heparin has been associated with the deaths of more than 100 people since early 2007, according to the Food & Drug Administration (FDA). Of those, the vast majority – 81 to be exact – were associated with contaminated batches of heparin.
FDA confirmed that it had found oversulfated chondroitin sulfate
In March, the FDA confirmed that it had found oversulfated chondroitin sulfate in samples of the active ingredient used in Baxter heparin. The FDA said the chondroitin sulfate was molecularly changed to mimic heparin’s blood-clotting properties.
That ingredient was supplied to Baxter by Changzhou SPL, a Chinese plant partially owned by Wisconsin-based Scientific Protein Laboratories LLC. Since then, researchers have been able to show that chondroitin sulfate can cause reactions like those seen among patients treated with tainted heparin.
In speaking with reporters after a Senate hearing last month, FDA Commissioner Andrew von Eschenbach said that while the agency has no specific evidence that the chondroitin sulfate contamination was intentional, “the concern is that it had to be by design.” It costs a fraction of the ingredient usually used in heparin, and producers may have used it in an attempt to cut costs.
According to an Atrium press release, its heparin-coated Hydraglide Thoracic Catheters were manufactured with heparin found to have been contaminated with oversulfated chondroitin sulfate. Atrium said in the release that the patient risk associated with the presence of the contaminant in heparin-coated medical devices is not known at this time.
Customers with affected lots are advised to immediately discontinue use of these devices and obtain replacement catheters from Atrium. So far, Atrium has not received reports of any heparin-related injuries arising from any use of the Hydraglide Thoracic Catheters
Atrium Hydraglide recall follows last week’s medical device recall by Medtronic
The Atrium Hydraglide recall follows last week’s medical device recall by Medtronic. That recall involved a variety of disposable medical devices, used during cardiac bypass surgery, that are made with Medtronic’s Carmeda BioActive surface, which includes heparin. Both recalls were initiated because of an April 8 recommendation by the FDA that medical devices made be subjected to a new method of testing to insure that the drug was not contaminated with chondroitin sulfate.